Tornadoes · United States · Illinois · 2010

EF0 tornado, Mozier to Belleview, Illinois, December 31, 2010

From Mozier to Belleview, this EF0 tornado ran 3.6 miles across Calhoun County on December 31, 2010, touching down at 11:56 AM CST and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
December 31, 2010
Touchdown
11:56 AM CST (17:56 UTC)
Lifted
11:59 AM CST (17:59 UTC)
On the ground
3 minutes
Path length
3.6 miles (5.9 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Calhoun County
Touchdown point
39.311, -90.781
Lift-off point
39.343, -90.726
Record number
1012311156-01

What the Weather Service recorded

Severe thunderstorms developed ahead of a strong cold front, triggering numerous showers and thunderstorms. A number of tornadoes were reported as well as damaging winds and large hail.

A tornado touched down three miles north northwest of Mozier in the Calhoun County conservation area called Rip Rap Landing. It crossed Illinois Route 96 near West Panther Creek Road and then traveled northeast crossing Hootowl Hollow Road before dissipating just west of Hillcrest. Damage was confined to uprooted trees.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

56 minutes of warning. NWS LSX issued a tornado warning for this county at 17:00 UTC, 56 minutes before the tornado touched down, in force until 18:00 UTC.

The county was under a tornado watch, issued at 13:29 UTC and running to 19:22 UTC.

Issued (UTC)ExpiredProductOffice
13:29 UTC19:22 UTCTornado WatchLSX
17:00 UTC18:00 UTCTornado WarningLSX
17:15 UTC18:00 UTCTornado WarningLSX
17:22 UTC18:15 UTCTornado WarningLSX
17:54 UTC18:11 UTCTornado WarningLSX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 16:23 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the tornado touched down at Dec 31, 6:20 AM CST, 5 hours 36 minutes earlier.

Area forecast discussion, Dec 31, 6:20 AM CST, 5 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
620 AM CST FRI DEC 31 2010

.DISCUSSION...
/211 AM CST FRI DEC 31 2010/

MAIN CONCERN WILL BE THUNDERSTORMS TODAY AND THE POTENTIAL FOR A FEW
SEVERE STORMS. LATEST RUNS OF THE RUC HAVE BEEN CONSISTENT IN
SHIFTING THE MAXIMUM OF 925-850MB MOISTURE CONVERGENCE FROM CNTRL/
NERN MO INTO W CNTRL IL BY 12Z ON THE NOSE OF THE 60KT LOW LEVEL
JET. THE RUC SHOWS THE BULK OF THIS FORCING SHIFTING NORTHEAST OF
THE CWA BY 15Z. THE NAM/GFS ARE IN RELATIVELY GOOD AGREEMENT
THEREAFTER THAT THERE WILL BE A MODEST INCREASE IN LARGE SCALE
ASCENT AS THE CLOSED 500MB LOW MOVES NEWD ACROSS THE CNTRL PLAINS.
THE VERTICAL MOTION WILL BECOME NEUTRAL OR DOWNWARD OVER THE CWA
LATER THIS AFTERNOON AT THE SAME TIME THE SFC COLD FRONT MOVES
ACROSS THE CWA. SO WHILE THERE MAY BE SOME MODEST RECOVERY AHEAD
OF THE FRONT...FORECAST SOUNDINGS ARE SHOWING A MID LEVEL
INVERSION SETTING UP THAT WOULD ALSO ACT TO SUPPRESS ADDITIONAL
STORM DEVELOPMENT. THIS GOES ALONG WITH THE RECENT HRRR SIMULATED
REFLECTIVITY FORECASTS WHICH SHOWS THE FIRST CLUSTER EXITING THE
NERN CWA BY MID MORNING...A SECOND CLUSTER MOVING ACROSS SERN MO
AT MID-MORNING FOLLOWED BY WEAK DISCRETE CELLS DEVELOPING ALONG
THE COLD FRONT THIS AFTERNOON. WHILE IT IS DIFFICULT TO DETERMINE
HOW THE THERMODYNAMIC PROFILES WILL EVOLVE TODAY...ENVIRONMENTAL
SHEAR WILL BE MORE THAN SUFFICIENT FOR A FEW SEVERE THUNDERSTORMS.

STORMS WILL QUICKLY EXIT THE EASTERN CWA THIS EVENING AS THE COLD
FRONT PUSHES EAST OF THE AREA.  STILL NOT SEEING A TRANSITION TO
SNOW AT THIS TIME AS THE ATMOSPHERE WILL LIKELY DRY OUT BEFORE IT
COOLS ENOUGH FOR SNOW. ALSO NOT SEEING ANY OBVIOUS ADDITIONAL
CHANCES FOR PRECIPITATION THROUGH EARLY NEXT WEEK AS THE UPPER
FLOW BECOMES ZONAL WITH ONLY WEAK SHORTWAVES MOVING THROUGH A DRY
ATMOSPHERE.

BRITT
&&

.AVIATION...
/620 AM CST FRI DEC 31 2010/

SHOWERS AND THUNDERSTORMS AFFECTING KUIN AND KCOU...WHILE ST. LOUIS
METRO AREA TO SEE A BREAK IN THE PCPN THIS MORNING. CIGS TO BE
BOUNCING BETWEEN VFR AND MVFR FOR AN HOUR OR TWO. OTHERWISE...CIGS
TO REMAIN MVFR TIL COLD FRONT MOVES THROUGH. FRONT TO MOVE THROUGH
KCOU BY 22Z...KUIN...KSUS AND KSTL BY 01Z TONIGHT. STILL NOT SURE ON
EXACT TIMING OF PCPN AHEAD OF FRONTAL BOUNDARY...SO JUST HAVE VCNTY
TS MENTION AT KUIN...KSUS AND KSTL BEGINNING AROUND 20Z. EXPECT
GUSTY SOUTH WINDS TODAY AHEAD OF FRONT...THEN VEER TO THE WEST
BEHIND THE FRONT.

SPECIFICS FOR KSTL...MVFR CIGS AND GUSTY SOUTH WINDS TO PERSIST AT
KSTL THROUGH THE MORNING HOURS TODAY...BEFORE NEW STORMS FIRE AHEAD
OF A STRONG COLD FRONT THIS AFTERNOON. HAVE VCNTY TS MENTION BY
20Z...WITH FRONT MOVING THROUGH AROUND 01Z...WITH CIGS SCATTERING
OUT.

BYRD
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Dec 31, 8:18 AM CST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
818 AM CST FRI DEC 31 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011145-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
818 AM CST FRI DEC 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED OVER THE REGION TODAY. A FEW OF THEM
WILL BE SEVERE...CAPABLE OF PRODUCING TORNADOES...LARGE HAIL AND
DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.

SOUTHWESTERLY WINDS MAY GUST OVER 35 MPH OUTSIDE OF THUNDERSTORMS
TODAY IN CENTRAL MISSOURI.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WESTERLY WINDS MAY GUST TO 35 MPH ON SATURDAY OVER NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY.

BRITT

In the hours before

Local storm report, Dec 31, 11:38 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1138 AM CST FRI DEC 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 AM     HAIL             MILTON                  39.56N  90.65W
12/31/2010  M0.25 INCH       PIKE               IL   TRAINED SPOTTER

&&

DYE
Local storm report, Dec 31, 11:40 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1140 AM CST FRI DEC 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1134 AM     TORNADO          ROBERTSVILLE            38.41N  90.82W
12/31/2010                   FRANKLIN           MO   TRAINED SPOTTER

            THERE IS A TORNADO ON THE GROUND JUST NORTHEAST OF
            ROBERTSVILLE MO. SEVERAL HOMES WERE DAMAGED

&&

FGLASS
Local storm report, Dec 31, 11:47 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1147 AM CST FRI DEC 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     TORNADO          PACIFIC                 38.48N  90.75W
12/31/2010                   FRANKLIN           MO   AMATEUR RADIO

            AMATEUR RADIO OPERATOR REPORTED TORNADO ON THE GROUND
            IN PACIFIC MISSOURI. REPORT CAME IN AT 11 40 AM RP

&&

FGLASS
Local storm report, Dec 31, 11:48 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1148 AM CST FRI DEC 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 AM     HAIL             HILLSBORO               38.23N  90.57W
12/31/2010  E0.75 INCH       JEFFERSON          MO   TRAINED SPOTTER

&&

TES
Local storm report, Dec 31, 11:49 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1149 AM CST FRI DEC 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 AM     TSTM WND GST     HIGH RIDGE              38.46N  90.53W
12/31/2010  E60 MPH          JEFFERSON          MO   EMERGENCY MNGR

            WALL CLOUD

&&

TES
Local storm report, Dec 31, 11:55 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1155 AM CST FRI DEC 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     HAIL             MANCHESTER              38.59N  90.51W
12/31/2010  M0.25 INCH       ST. LOUIS          MO   TRAINED SPOTTER

&&

DYE

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lincoln, IL (KILX), 12:00Z

5.9 hours before the tornado, 206 km from the path. December 31, 2010.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2010-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -66951, lifted condensation level 506 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 12:00Z on 2010-12-31The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 450 square meters per square second, 0 to 6 km bulk shear 58 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-66951 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
506 m above ground
0-6 km bulk shear
58 kt
0-1 km bulk shear
56 kt
0-1 km storm-relative helicity
450 m²/s²
0-3 km storm-relative helicity
427 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.7 K/km

Open this sounding in Storm Lab

Lincoln, IL (KILX), 00:00Z

6.1 hours after it, 206 km from the path. January 1, 2011.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2011-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 10 joules per kilogram, CIN -144, lifted condensation level 1348 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 00:00Z on 2011-01-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 11 square meters per square second, 0 to 6 km bulk shear 69 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-144 J/kg
Surface CAPE
39 J/kg
Mixed-layer LCL
1348 m above ground
0-6 km bulk shear
69 kt
0-1 km bulk shear
22 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

The radar

The St Louis radar (KLSX), 70 km away, was scanning. The volume nearest the touchdown began at 17:56 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
16:52 UTCTSTM WND GST 70MartinsburgPike, ILTREES DOWN JUST NORTH OF MARTINSBURG IL
16:57 UTCHAIL 12 W TimePike, IL
17:00 UTCHAIL 1PittsfieldPike, IL
17:06 UTCHAIL 0.88PittsfieldPike, IL
17:38 UTCHAIL 0.25MiltonPike, IL
17:51 UTCTORNADOMozierCalhoun, ILNUMEROUS LARGE TREES DOWN ALONG HIGHWAY 96 WEST OF MOZIER IL 3 FOOT DIAMETER TREES DOWN BLOCKING HIGHWAY 96.
18:23 UTCTORNADORoodhouseGreene, IL
19:00 UTCTORNADO3 Ne MozierCalhoun, ILTREE DAMAGE ON WEST PANTHER CREEK ROAD

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2010 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are

The other tornadoes of December 31, 2010

28 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
December 3112:17 AM CSTEF0Stone, MO1.875$750,000
December 3112:18 AM CSTEF1Christian, MO5.32502$200,000
December 3112:31 AM CSTEF0Webster, MO3.1150$100,000
December 316:05 AM CSTEF3Adair, OK to AR21.1500410$1.9 million
December 317:48 AM CSTEF0Carroll, AR to MO4.350$15,000
December 318:37 AM CSTEF0Polk, MO1.050$5,000
December 319:43 AM CSTEF3Pulaski, MO7.55004$90 million
December 3110:06 AM CSTEF3Phelps, MO11.050026$1.0 million
December 3110:12 AM CSTEF1Phelps, MO6.84402$500,000
December 3110:40 AM CSTEF1Crawford, MO6.4100
December 3111:16 AM CSTEF1Franklin, MO0.8100$40,000
December 3111:17 AM CSTEF0Franklin, MO0.450
December 3111:19 AM CSTEF2Franklin, MO12.2370
December 3111:25 AM CSTEF0Saint Charles, MO2.050
December 3111:27 AM CSTEF1Jefferson, MO8.650
December 3111:48 AM CSTEF3Saint Louis, MO6.744016$1.0 million
December 3111:48 AM CSTEF1Saint Louis, MO1.7175
December 3112:08 PM CSTEF1City of Saint Louis, MO2.7100
December 3112:30 PM CSTEF0Saint Clair, IL0.150
December 3112:37 PM CSTEF3Menard, IL3.62001$12 million
December 311:05 PM CSTEF0Bond, IL1.7100
December 311:24 PM CSTEF2Carter, MO2.6200$200,000
December 312:25 PM CSTEF2Butler, MO0.2100$250,000
December 312:35 PM CSTEF0LaSalle Parish, LA0.450$20,000
December 314:11 PM CSTEF1Warren, MS3.6100$110,000
December 314:44 PM CSTEF2Hinds, MS26.2800$2.7 million
December 315:42 PM CSTEF0Rankin, MS1.450$2,000
December 318:09 PM CSTEF1Lincoln, MS2.150$250,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.